Alert archive / Louisiana / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS New Orleans, LA

May 21, 2021Iberville Parish, Louisiana

NWS New Orleans, LA issued this areal flood warning at May 21, 2021, 5:49 PM CDT for Iberville Parish, Louisiana. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2021, 5:49 PM CDT (22:49 UTC)
Expired
May 22, 2021, 8:00 AM CDT
In force
14 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Iberville Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WGUS44 KLIX 212249
FLWLIX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New Orleans LA
549 PM CDT Fri May 21 2021

LAC047-221300-
/O.NEW.KLIX.FA.W.0003.210521T2249Z-210522T1300Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iberville LA-
549 PM CDT Fri May 21 2021

The National Weather Service in New Orleans has issued a

* Flood Warning for...
  A Dam Break on the Atchafalya  below Aqua Dam on J R Drive in... 
  South Central Iberville Parish in southeastern Louisiana...

* Until 800 AM CDT Saturday.

* At 549 PM CDT, Iberville Emergency Management reported a failure 
  of Aqua Dam on J R Drive on the Atchafalaya.

Some locations that will experience flooding include...
  Bayou Sorrel.

This includes the following streams and drainages...
  Tigre, Bayou, Lower Grand River and Goula, Bayou.

Flooding is occurring along the Atchafalya .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3019 9148 3020 9147 3019 9129 3009 9121
      3005 9116 3003 9122 3004 9123 3003 9124
      3006 9127 3006 9137 3008 9137 3010 9139
      3010 9146 3011 9147 3013 9146 3014 9147
      3019 9147

$$

CAB

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this areal flood warning went out at May 21, 4:53 PM CDT, 56 minutes earlier.

Area forecast discussion, May 21, 4:53 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
453 PM CDT Fri May 21 2021

.SHORT TERM (Tonight through Monday)...

At long last the drier weather is finally developing and moving
into our area from east to west as high pressure builds in. A well
defined low pressure system over the western Gulf of Mexico has a
medium chance of becoming a short-lived tropical depression or
storm as it moves northwest before it moves inland over the
northwest Gulf coast region tonight. The far eastern rain bands
between this low and the high pressure to the east should mostly
remain in southwest to south central Louisiana, west of the
forecast area.

The main concerns that will linger into the weekend and beyond is
coastal flooding and river flooding. The combination of tide
gages trends, ground truth reports, probabilistic extra-tropical
storm surge data, river forecasts and onshore winds through
Saturday all point to a continued slow increase in water levels
for some inland tidal basin areas, especially on the north and
west sides of Lakes Pontchartrain and Maurepas. Have expanded the
Coastal Flood Warning again to add Ascension Parish (mainly for
eastern tidal basin area closest to Lake Maurepas) and St. James
Parish. All areas in the warning are in effect until 4 pm
Saturday, and some areas may need to eventually need to be
extended even later. Remaining areas in the Coastal Flood Advisory
expire later tonight, but some areas may need to be extended into
Saturday. The Comite and Amite River basin are the main river
systems of concern that have mostly minor flooding, although
almost moderate for the current crest at Comite Joor Road in Baton
Rouge and moderate at Hwy 22 near Maurepas.

High pressure will continue to build in over the weekend into
early next week with no rain in the forecast and mostly clear to
partly cloudy skies. This will almost act and feel like a "back-
door cold front" even though it will get warmer because drier air
will also be felt at the surface with dewpoint temperatures
dropping into the low 60s to around 60 for some areas at times
over the weekend and Monday. It won't be as windy, but will
remain a bit breezy on Saturday with east-southeast winds 15 to 20
mph expected. Winds will finally ease back to around 10 mph or
less on Sunday into Monday which will help with ceasing the rising
tidal water.

.LONG TERM (Tuesday through Friday)...

High pressure is expected to mostly be in control of the weather
in our region. The exception will be a shortwave trough that will
move out of the southern Plains across the lower Mississippi
Valley Tuesday night and Wednesday morning. Most of the rain will
remain west and north of the forecast area. It will be a generally
much needed dry period with temperatures more typical of late May
with highs in the mid 80s to near 90 and lows in the mid to upper
60s.

&&

.AVIATION...

Mostly VFR conditions with a few lower MVFR CIGS will trend
towards mostly VFR as the evening progresses. Drier conditions
moving in from the east will decrease cloud cover tonight and VFR
should prevail tonight into Saturday. The strong and gusty
east/southeast winds will persist this afternoon, drop off
tonight, then pick up again on Saturday but not as much as today.

&&

.MARINE...

Continued strong pressure gradient between high pressure to the
east and low pressure over the western Gulf of Mexico will
maintain strong east-southeast winds across the marine area
tonight into Saturday, although trending down towards the lower
end of Small Craft Advisory later tonight into Saturday. The long
fetch will continue to keep seas of 6 to 10 feet tonight that
should drop to below 7 feet late Saturday night. Small Craft
Advisories have been extended accordingly. Improvement will then
occur Sunday and beyond as high pressure builds over or near the
central Gulf coast and winds drop off mostly to 10 knots or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  86  62  86 /   0   0   0   0
BTR  67  85  63  85 /   0   0   0   0
ASD  68  84  63  86 /   0   0   0   0
MSY  72  84  68  85 /   0   0   0   0
GPT  69  82  65  85 /   0   0   0   0
PQL  67  82  63  85 /   0   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 PM CDT this evening for LAZ058>061-063>070-
     072-075>078.

     Coastal Flood Advisory until 4 AM CDT Saturday for LAZ060-061-
     066>068-077.

     Coastal Flood Warning until 4 PM CDT Saturday for LAZ049-050-057-
     058-064-069-070-072-075-076-078.

GM...Small Craft Advisory until 4 AM CDT Sunday for GMZ550-552-555-
     557-570-572-575-577.

     Small Craft Advisory until 4 AM CDT Saturday for GMZ530-532-534-
     536-538.

MS...Wind Advisory until 7 PM CDT this evening for MSZ080>082.

     Coastal Flood Advisory until 4 AM CDT Saturday for MSZ081-082.

     Coastal Flood Warning until 4 PM CDT Saturday for MSZ080.

GM...Small Craft Advisory until 4 AM CDT Sunday for GMZ552-555-557-
     570-572-575-577.

     Small Craft Advisory until 4 AM CDT Saturday for GMZ532-534-536-
     538.

&&

22/TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:07 PM CDTSpecial Marine WarningLIX83 min
May 21, 11:24 AM CDTSpecial Marine WarningLIX96 min
May 21, 11:50 AM CDTFlash Flood Warning Considerable damage threatLIXIberville6 hr
May 21, 12:51 PM CDTSpecial Marine WarningLIX84 min
May 21, 2:08 PM CDTSpecial Marine WarningLIX97 min

Nearby

Areal Flood Warnings in Louisiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.